top of page

Why does chemotherapy cause hair loss?

Updated: Jan 3

Hair loss is a common side effect of chemotherapy, and it can be a difficult and emotional experience for cancer patients. If you're undergoing chemotherapy, you may be wondering why it causes hair loss. Here's a brief explanation of the science behind chemotherapy-induced hair loss.


Chemotherapy drugs work by targeting and killing rapidly-dividing cells, which is why they are effective at treating cancer. Unfortunately, hair follicles are also rapidly-dividing cells, so they can be damaged by chemotherapy drugs. The mechanism through which chemotherapy interferes with the hair follicle is not fully understood, but it is thought to involve the drug's ability to damage DNA and disrupt the normal growth phase of the hair follicle.


Hair loss from chemotherapy is usually diffuse, meaning it affects the entire scalp rather than specific areas. It can occur within the first few weeks of treatment and may involve thinning or complete hair loss. The extent of hair loss can vary depending on the type and dosage of the chemotherapy drugs being used.


While hair loss is a common side effect of chemotherapy, it's important to remember that there are ways to manage it. This can include using a wig, hat, or scarf, as well as seeking support from friends, family, and healthcare professionals. It's also important to discuss any concerns or questions you may have with your healthcare team.


We understand that chemotherapy-induced hair loss can be a difficult and emotional experience. While it's a common side effect of chemotherapy, it's important to remember that there are ways to manage it and to seek support from your healthcare team and loved ones. Wishing you the best during this challenging time.



bottom of page